Hail, Monroe
- When
- May 6, 3:55 PM CST
- Where
- Monroe County, 0.85 mi NE of Sparta
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.940, -90.810
A storm spotter reported pea to dime size hail.
A few thunderstorms were triggered by an upper level disturbance during the afternoon of May 6. A storm spotter reported hail up to the size of dimes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A few thunderstorms were triggered by an upper level disturbance during the afternoon of May 6. A storm spotter reported hail up to the size of dimes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 6, 1:25 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT WED MAY 6 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY MAIN CONCERN DEALS WITH ON/OFF PRECIPITATION CHANCES THROUGH THE PERIOD. CURRENTLY...WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A FAIRLY VIGOROUS MID-LEVEL SHORTWAVE TROUGH MOVING EAST FROM THE EASTERN DAKOTAS THROUGH EASTERN NEB/KS. LIFT AHEAD OF THIS WAVE AND DECENT MID-LEVEL LAPSE RATES KICKING OFF A BROAD/SCATTERED AREA OF CONVECTION ACROSS THE AREA. FAIRLY VIGOROUS UPDRAFTS/0-1KM MUCAPE IN THE 1-1.5 J/KG RANGE...COUPLED WITH WEAK WIND SHEAR WAS PRODUCING FAIRLY INTENSE PULSE-TYPE SHRA/TS ACTIVITY PER CURRENT RADAR MOSAIC. SO FAR...SOME SMALL HAIL/OCCASIONALLY HEAVY RAINFALL WAS INDICATED OUT OF THE MOST INTENSE STORMS...BUT NO SEVERE YET. LATEST SHORT TERM MODELS...INCLUDING LOCAL WRF RUNS IN GOOD AGREEMENT IN TAKING THE MID-LEVEL TROUGH ACROSS THE AREA TONIGHT. CAPE WILL RAPIDLY DIMINISH AFTER SUNSET...BUT FORCING WITH THE WAVE WILL CONTINUE TO PRODUCE OCCASIONAL SHRA/TS ACTIVITY GOING INTO THIS EVENING. EXPECT DIMINISHING TREND FROM WEST TO EAST AFTER MIDNIGHT AS THE WAVE MAKES PASSAGE THROUGH THE AREA. THURSDAY MORNING WILL START OF QUIET IN WEAK SUBSIDENCE BEHIND THE DEPARTING MID-LEVEL SHORT WAVE TROUGH. BY AFTERNOON...ANOTHER WEAK MID-LEVEL SHORTWAVE CROSSES THE PLAINS INTO IA. MEANWHILE...COOL CYCLONIC FLOW ALOFT WILL RESIDE ACROSS THE NORTH. BOTTOM LINE RESULT WILL BE INCREASING SHRA/ISOLD TS CHANCES GOING INTO THE AFTERNOON. 0-1KM MUCAPE ONLY INCREASES INTO THE 300-600 J/KG RANGE WITH 0-3KM SHEAR PUSHING TO AROUND 25KT BY LATE AFTERNOON. THEREFORE...SEVERE THREAT SEEMS MINIMAL AT THIS POINT. OTHERWISE...PLEASANT SEASONAL TEMPERATURES EXPECTED WITH HIGHS TOPPING OFF IN THE UPPER 60S TO LOWER 70S. WEAK RIDGE SLIDES INTO THE AREA BY THURSDAY EVENING...ENDING SHRA/TS CHANCES. ACTIVE WESTERLY FLOW ALOFT USHERS IN ANOTHER VIGOROUS MID-LEVEL SHORTWAVE TROUGH ACROSS THE AREA FRIDAY THROUGH SATURDAY MORNING FOR ANOTHER CHANCE OF SHRA/TS. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY LATEST ECMWF/GFS IN GOOD AGREEMENT THROUGH THE PERIOD. NORTHWESTERLY FLOW ALOFT BRINGS A WEAK TROUGH INTO THE AREA SATURDAY NIGHT/SUNDAY MORNING TIME FRAME...BUT WITH VERY LIMITED INSTABILITY AND DRIER LOWER LEVELS...IT APPEARS PRECIPITATION CHANCES WILL BE NEXT TO NIL. KEPT THIS PERIOD DRY FOR NOW. HIGH PRESSURE RIDGE MOVES OVER THE AREA ON MONDAY FOR ANOTHER DRY AND SLIGHTLY WARMER DAY. RAIN CHANCES THEN INCREASE FROM MONDAY NIGHT THROUGH WEDNESDAY IN WARM AIR ADVECTION/MOISTURE TRANSPORT SCHEME ON THE BACK SIDE OF THE DEPARTING HIGH AND IN ADVANCE OF A COLD FRONT MOVING TOWARD THE AREA FROM THE PLAINS. OTHERWISE...TEMPERATURES THROUGH THE PERIOD LOOK RIGHT AROUND SEASONAL NORMALS WITH HIGHS IN THE MID 60S TO LOWER 70S. AND LOWS IN THE 40S. && .AVIATION...TONIGHT AND THURSDAY A PASSING SHORTWAVE...ALONG WITH SOME MODERATE INSTABILITY... MOISTURE TRANSPORT AND THETA-E CONVERGENCE WILL SLIDE ACROSS THE TAF SITES THIS AFTERNOON. NUMEROUS SHRA/SCT TSRA WITH MVFR/LCL IFR CIGS/VSBYS WILL SPREAD ACROSS THE TAF SITES...MAINLY BEFORE 00Z THIS EVENING. SOME MVFR CIGS WILL LINGER INTO THE EVENING HOURS...BEFORE PASSAGE OF THE MAIN TROUGH/SFC FRONT. A FEW SHRA/TSRA MAY ACCOMPANY THIS FRONT ACROSS THE AREA...BUT IT APPEARS THE STRONGER FORCING/ LIFT WITH THE FRONT WILL PASS NORTH OF THE AREA. WESTERLY FLOW AND DRIER LOW LEVEL AIR WILL SPREAD ACROSS THE TAF SITES TONIGHT BEHIND THIS FRONT...WITH CLOUDS FROM LATE EVENING THRU THU MORNING AOA 10K FT. SCT 5K TO 6K FT CUMULUS EXPECTED FOR THU AFTERNOON. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DAS AVIATION..........RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT WED MAY 6 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TODAY...AS A SURFACE FRONT AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. MARGINAL INSTABILITY WILL BUILD FOR THE AFTERNOON AND EARLY EVENING...BUT WIND PROFILES WILL NOT BE FAVORABLE FOR STORM ORGANIZATION. STILL...SOME STORMS COULD BECOME STRONG...PRODUCING SMALL HAIL AND STRONG WIND GUSTS. ISOLATED SEVERE WEATHER WILL ALSO BE POSSIBLE...ESPECIALLY IF THE INSTABILITY INCREASES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE UNSETTLED WEATHER PATTERN WILL CONTINUE INTO TUESDAY...WITH VARIOUS WEATHER SYSTEMS BRINGING ON AND OFF SHOWER AND THUNDERSTORM CHANCES. OVERALL...ORGANIZED SEVERE WEATHER DOES NOT LOOK LIKELY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...LOCAL GROUPS COULD BE NEEDED THIS AFTERNOON AND EVENING IF STRONGER...TO SEVERE STORMS DO DEVELOP. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1226 PM CDT WED MAY 6 2009 IAZ008-009-MNZ086-087-094-095-061900- DODGE-FILLMORE-HOWARD-MITCHELL-MOWER-OLMSTED- 1226 PM CDT WED MAY 6 2009 THROUGH 2 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE AREA AT AROUND 20 MPH. THE STRONGER OF THE STORMS WEST OF A ROCHESTER MINNESOTA TO SAINT ANSGAR IOWA LINE MAY PRODUCE HAIL UP TO ONE-HALF INCH DIAMETER. FREQUENT...DANGEROUS LIGHTENING WILL ACCOMPANY THE STORMS. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM A STORM. MOVE INDOORS OR FIND A VEHICLE TO TAKE SHELTER IN IF LIGHTENING APPROACHES. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 135 PM CDT WED MAY 6 2009 IAZ011-030-WIZ053-054-061-061930- ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-VERNON- 135 PM CDT WED MAY 6 2009 THROUGH 230 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD SLOWLY EAST ACROSS THE AREA AT AROUND 15 MPH. THE STRONGER OF THE STORMS ALONG THE MISSISSIPPI RIVER BETWEEN GENOA WISCONSIN AND GUTTENBERG IOWA MAY PRODUCE HAIL UP TO ONE-HALF INCH DIAMETER. FREQUENT...DANGEROUS LIGHTENING WILL ACCOMPANY THE STORMS. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM A STORM. MOVE INDOORS OR FIND A VEHICLE TO TAKE SHELTER IN IF LIGHTENING APPROACHES. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 155 PM CDT WED MAY 6 2009 IAZ009-010-MNZ079-087-088-095-096-WIZ032-033-041-062000- BUFFALO-FILLMORE-HOUSTON-HOWARD-LA CROSSE-OLMSTED-TREMPEALEAU- WABASHA-WINNESHIEK-WINONA- 155 PM CDT WED MAY 6 2009 THROUGH 3 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE AREA AT AROUND 20 MPH. THE STRONGER OF THE STORMS BETWEEN ROCHESTER AND BLAIR AND LA CROSSE WISCONSIN TO CALEDONIA MINNESOTA MAY PRODUCE HAIL UP TO ONE-HALF INCH DIAMETER. THE SLOWER MOVING...HEAVY DOWNPOURS FROM THE STRONGER STORMS ARE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN AND LOCAL PONDING OF WATER ON ROADS. FREQUENT...DANGEROUS LIGHTENING WILL ACCOMPANY THE STORMS. LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM A STORM. MOVE INDOORS OR FIND A VEHICLE TO TAKE SHELTER IN IF LIGHTENING APPROACHES. RRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 239 PM CDT WED MAY 6 2009 WIZ029-033-034-041>044-053>055-061-062100- ADAMS-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TREMPEALEAU-VERNON- 239 PM CDT WED MAY 6 2009 ...STRONG THUNDERSTORMS IMPACTING WESTERN WISCONSIN... AT 230 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS OVER MUCH OF WESTERN WISCONSIN. SOME OF THESE STORMS ARE POSSIBLE OF PRODUCING HAIL UP TO PENNY SIZE WITH WIND GUSTS OF 40 MPH AND OCCASIONAL LIGHTNING. THIS THREAT WILL LAST THROUGH THE LATE AFTERNOON. MOVE INDOORS IF STORMS APPROACH YOUR AREA. HEAVY RAIN COULD ALSO LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 NE HOUSTON 43.81N 91.50W
05/06/2009 E0.50 INCH HOUSTON MN AMATEUR RADIO
&&
SHEASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 406 PM CDT WED MAY 6 2009 WIZ029-032>034-041>044-053>055-061-062230- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON- 406 PM CDT WED MAY 6 2009 ...STRONG THUNDERSTORMS CONTINUE OVER PARTS OF WESTERN AND CENTRAL WISCONSIN... SCATTERED THUNDERSTORMS WERE HITTING PARTS OF CENTRAL AND WESTERN WISCONSIN LATE THIS AFTERNOON. SOME OF THESE STORMS WERE PRODUCING SMALL HAIL...WIND GUSTS UP TO 40 MPH ALONG WITH LOCALLY HEAVY RAIN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THUNDERSTORMS WILL GRADUALLY MOVE OUT OF THE AREA AND WEAKEN AS THE AFTERNOON ENDS. IF A STORM MOVES INTO YOUR AREA...SEEK SHELTER INDOORS. DO NOT TAKE CHANCES WITH LIGHTNING. SHEA
The La Crosse radar (KARX), 33 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
1 hail. Local standard time, as filed.
A storm spotter reported pea to dime size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161539.